Cocaine is an addictive stimulant. No antidote for the drug exists, so any overdose is potentially lethal.
Cocaine is derived from the South American coca leaf. Over 100 years ago, scientists isolated the purified chemical that is cocaine. Early on, cocaine appeared in several products including Coca-Cola. Surgeons used it as a local anesthetic. Father of psychoanalysis Sigmund Freud recommended regular cocaine use for one’s health.
It took decades before doctors realized how addictive cocaine was and how dangerous it could be. Today, cocaine continues to have limited medical uses, but it is mostly sold on the street as a drug of abuse. In 2014, more than 1.5 million people in the United States over the age of 12 used cocaine. The average cocaine user is between the ages of 17 and 30.
Cocaine can enter the system in many ways. Some people snort finely ground cocaine powder. Another version, referred to as “crack,” is smoked like a cigarette. Cocaine may also be reduced to liquid and injected into a vein. Of all the methods of taking cocaine, injecting it is the most dangerous.
What exactly constitutes an overdose of cocaine can be difficult to define. Some people show signs of overdose after only 30 mg, a relatively small dosage. Other people can take several grams with exhibiting any symptoms of overdose.
Sometimes a person will use cocaine for long enough to build up a tolerance. That person may then abstain for a period of time. If he or she starts using again at the same levels he or she used before, his or her tolerance may have decreased, making an overdose more likely.
Some people believe incorrectly that you have to use cocaine for a long time before an overdose can occur. The truth is that some people may overdose the first time they try the drug and others may use large amounts of cocaine for years without ever overdosing.
Another factor in whether or not an overdose occurs is polysubstance abuse or using several different drugs at the same time. People who abuse cocaine often use alcohol, narcotics or benzodiazepines.
Cocaine absorbs rapidly into the system. If a toxic amount is used, symptoms may appear in less than five minutes.
There are many physical, emotional and cognitive symptoms of cocaine overdose. Physically, the blood pressure shoots up to dangerous levels. The heart rate increases and becomes irregular and the body’s temperature increases. Many people exhibit nausea and vomiting. You may notice your hands or your entire body shaking, and your teeth may grind and chatter. Other physical symptoms of overdose include restlessness and agitation, chest pain, headache, dizziness, seizures and coma.
Emotionally, you may experience wide mood swings, panic attacks and paranoia. You may have suicidal thoughts or impulses. Some people talk excessively and can’t calm down. These emotional symptoms sometimes intensify the physical symptoms. For instance, a panic attack can put extra strain on the heart and lungs.
Cognitive symptoms include confusion and psychosis, or loss of touch with reality. For example, if you have overdosed on cocaine, you may think that aliens are implanting thoughts into your brain or that someone in your life is trying to harm you.
These symptoms are certainly disturbing in their own right, but they can also be precursors to a heart attack or a stroke which can lead to permanent disability or worse, sudden death.
If you or someone you are about is showing signs of a cocaine overdose, there are several steps you can take to minimize the damage. First and foremost, call 911 and ask for an ambulance. Your loved one needs professional medical treatment immediately.
Next, keep your loved one as calm as possible. Speak in a calm, reassuring tone of voice, and don’t argue if he or she is having irrational beliefs. Just keep telling your loved one that everything will be okay.
If your loved one has a seizure, clear items from the area as much as possible to avoid collisions with furniture.
Place cold compresses on your loved one’s forehead forehead to try to get his or her temperature down. If your loved one is fully conscious and not having seizures, give him or her a few sips of cold water.
Most importantly, don’t leave your loved one alone. Stay until help arrives.
A cocaine overdose can cause death in many ways. Toxic cocaine levels can cause the coronary arteries to constrict, starving the heart of oxygen and blood. This forces the heart to work harder and may lead to cardiac arrest. Too much cocaine can also cause the lungs to spasm or collapse.
There is no simple antidote to treat cocaine overdoses. Doctors generally administer benzodiazepines like Valium to reduce heart rate and blood pressure and to calm the patient down. They can also attempt resuscitation and put the patient on life support if heart or lungs fail.
If you or a loved one is treated for a cocaine overdose, it is important to avoid overdosing again. Each overdose wreaks havoc with the heart, lungs and brain. The damage is cumulative, meaning that each overdose puts you at a higher rate of death.
Since even small amounts of cocaine can be toxic, the best way to avoid an overdose is to get treatment to help you permanently abstain from cocaine and any other drugs you may be taking.
Treatment options include detox – a program to help you get the drugs out of your system, inpatient or residential treatment, intensive outpatient treatment – a program you attend several hours a day three to five days a week, support groups and counseling. Counseling can be especially helpful if you have underlying mental health issues such as depression or a personality disorder.